Alert archive / Nevada / Red Flag Warnings in 2014

Red Flag Warning 19, NWS Reno, NV

October 13, 2014

NWS Reno, NV issued this red flag warning at Oct 13, 2014, 2:18 PM PDT. It took effect at Oct 14, 2014, 11:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2014, 2:18 PM PDT (21:18 UTC)
In effect from
Oct 14, 2014, 11:00 AM PDT
Expired
Oct 14, 2014, 11:00 PM PDT
In force
12 hr
Issued by
NWS Reno, NV

The text

As transmitted, in the capitals the NWS used until 2016.

305 
WWUS85 KREV 132118
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
218 PM PDT MON OCT 13 2014

...STRONG WINDS ACROSS WESTERN NEVADA TUESDAY AND TUESDAY NIGHT...

.A STRONG COLD FRONT WILL APPROACH THE AREA TUESDAY AND TUESDAY
NIGHT WITH GUSTY SOUTHWEST WINDS AHEAD OF THE FRONT. THE WINDS
SHOULD BE STRONGEST DURING THE AFTERNOON AND EARLY EVENING HOURS.
HOWEVER STRONG GUSTS MAY PERSIST ALONG THE SIERRA FRONT UNTIL
WEDNESDAY MORNING.

NVZ450-453-459-141200-
/O.UPG.KREV.FW.A.0009.141014T1800Z-141015T0800Z/
/O.NEW.KREV.FW.W.0019.141014T1800Z-141015T0600Z/
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
MINERAL AND SOUTHERN LYON COUNTIES-
218 PM PDT MON OCT 13 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT TUESDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR STRONG WINDS AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITY...WHICH IS IN EFFECT
FROM 11 AM TO 11 PM PDT TUESDAY. THE FIRE WEATHER WATCH HAS BEEN
UPGRADED AND IS NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT... 
  FIRE ZONE 453 WEST CENTRAL NEVADA BASIN AND RANGE AND FIRE 
  ZONE 459 MINERAL AND SOUTHERN LYON COUNTIES.

* WINDS...SOUTH TO SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 55 
  MPH. GUSTS TO 65 MPH ARE LIKELY IN WIND PRONE LOCATIONS ALONG 
  THE SIERRA FRONT. STRONG WINDS MAY PERSIST UNTIL WEDNESDAY 
  MORNING.

* HUMIDITY...10 TO 20 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS CAN CAUSE FIRES TO
GROW RAPIDLY IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN
CONTAIN THEM. AVOID DOING OUTDOOR ACTIVITIES THAT CAN CREATE A
SPARK NEAR DRY VEGETATION...SUCH AS YARD WORK...TARGET SHOOTING...
OR CAMPFIRES. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES AND
PREPAREDNESS TIPS.

&&

$$

HTTP://WEATHER.GOV/RENO
3 follow-up statements
916 
WWUS85 KREV 140916
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
216 AM PDT TUE OCT 14 2014

...STRONG WINDS ACROSS WESTERN NEVADA TODAY AND TONIGHT...

.A COLD FRONT WILL APPROACH THE AREA STRONG SOUTH TO SOUTHWEST
WINDS AHEAD OF THE FRONT TODAY AND TONIGHT. THE WINDS SHOULD BE
STRONGEST DURING THE AFTERNOON AND EARLY EVENING HOURS. HOWEVER
STRONG GUSTS MAY PERSIST ALONG THE SIERRA FRONT UNTIL WEDNESDAY
MORNING.

NVZ450-453-459-150600-
/O.CON.KREV.FW.W.0019.141014T1800Z-141015T0600Z/
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
MINERAL AND SOUTHERN LYON COUNTIES-
216 AM PDT TUE OCT 14 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR
STRONG WINDS AND LOW HUMIDITY...

* AFFECTED AREA...FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT... 
  FIRE ZONE 453 WEST CENTRAL NEVADA BASIN AND RANGE AND FIRE 
  ZONE 459 MINERAL AND SOUTHERN LYON COUNTIES.

* WINDS...SOUTH TO SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 55 MPH.
  GUSTS TO 65 MPH IN WIND PRONE LOCATIONS ALONG THE SIERRA FRONT.
  STRONG WINDS MAY PERSIST UNTIL WEDNESDAY MORNING.

* HUMIDITY...10 TO 20 PERCENT.

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW HUMIDITY WILL
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS CAN CAUSE FIRES TO
GROW RAPIDLY IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN
CONTAIN THEM. AVOID DOING OUTDOOR ACTIVITIES THAT CAN CREATE A
SPARK NEAR DRY VEGETATION...SUCH AS YARD WORK...TARGET
SHOOTING...OR CAMPFIRES. CONTINUE TO CHECK WEATHER.GOV/RENO FOR
UPDATES AND PREPAREDNESS TIPS.

&&

$$

BRONG

HTTP://WEATHER.GOV/RENO
346 
WWUS85 KREV 142201
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
301 PM PDT TUE OCT 14 2014

...STRONG WINDS ACROSS WESTERN NEVADA CONTINUE TONIGHT...

.A COLD FRONT WILL APPROACH THE REGION AND PRODUCE STRONG SOUTH TO
SOUTHWEST WINDS AHEAD OF A COLD FRONT WEDNESDAY MORNING. WINDS
SHOULD BE STRONGEST THROUGH THE EARLY EVENING HOURS WITH A
SECONDARY PEAK IN WINDS WEDNESDAY MORNING WITH THE FRONT.

NVZ450-453-459-150600-
/O.CON.KREV.FW.W.0019.000000T0000Z-141015T0600Z/
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
MINERAL AND SOUTHERN LYON COUNTIES-
301 PM PDT TUE OCT 14 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR STRONG WINDS AND LOW
HUMIDITY...

* AFFECTED AREA...FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT... 
  FIRE ZONE 453 WEST CENTRAL NEVADA BASIN AND RANGE AND FIRE 
  ZONE 459 MINERAL AND SOUTHERN LYON COUNTIES.

* WINDS...SOUTH TO SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 55 
  MPH. GUSTS TO 65 MPH IN WIND PRONE LOCATIONS ALONG THE SIERRA 
  FRONT. STRONG WINDS MAY PERSIST UNTIL WEDNESDAY MORNING.

* HUMIDITY...10 TO 20 PERCENT.

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW HUMIDITY 
  WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS CAN CAUSE FIRES TO
GROW RAPIDLY IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN
CONTAIN THEM. AVOID DOING OUTDOOR ACTIVITIES THAT CAN CREATE A
SPARK NEAR DRY VEGETATION...SUCH AS YARD WORK...TARGET SHOOTING...
OR CAMPFIRES. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES AND
PREPAREDNESS TIPS.

&&

$$

HTTP://WEATHER.GOV/RENO
646 
WWUS85 KREV 150550
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1050 PM PDT TUE OCT 14 2014

NVZ450-453-459-150700-
/O.EXP.KREV.FW.W.0019.000000T0000Z-141015T0600Z/
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
MINERAL AND SOUTHERN LYON COUNTIES-
1050 PM PDT TUE OCT 14 2014

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
WESTERN NEVADA...

GUSTY WINDS WILL CONTINUE OVERNIGHT ESPECIALLY ALONG THE SIERRA
FRONT WHERE GUSTS WILL APPROACH 55 MPH AT TIMES. HOWEVER HUMIDITY
LEVELS WERE RISING SIGNIFICANTLY ALONG THE SIERRA FRONT WITH
HUMIDITY EXPECTED TO RISE ACROSS ALL OF WESTERN NEVADA OVERNIGHT.
THEREFORE...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS WILL BE
ENDING.

$$

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Oct 13, 2:42 AM PDT, 11 hours 36 minutes earlier.

Area forecast discussion, Oct 13, 2:42 AM PDT, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
242 AM PDT MON OCT 13 2014

.SYNOPSIS...

DRY AND WARMER CONDITIONS ARE EXPECTED TODAY AS HIGH PRESSURE
MOVES OVERHEAD. BY TUESDAY, LOW PRESSURE APPROACHING THE WEST
COAST WILL BRING STRONG WIND GUSTS TO THE REGION. TEMPERATURES
WILL BECOME COLDER LATE TUESDAY NIGHT INTO WEDNESDAY WITH A CHANCE
FOR LIGHT RAIN AND MOUNTAIN SNOW. MAINLY DRY CONDITIONS WITH MILD
TEMPERATURES ARE EXPECTED FROM THURSDAY THROUGH NEXT WEEKEND.

&&

.SHORT TERM...

FEW CHANGES WERE MADE TO THE FORECAST TODAY AS UPPER LEVEL RIDGE
AXIS MOVES INTO EASTERN NEVADA BY THIS AFTERNOON. THE INVERSION
WHICH KEPT VALLEY TEMPERATURES RELATIVELY COOL YESTERDAY WILL
ERODE TODAY, RESULTING IN A WARMUP WITH HIGHS IN THE LOWER 80S
FOR MOST LOWER ELEVATIONS. TONIGHT WILL NOT BE AS COOL DUE TO
INCREASING SOUTHWEST FLOW ALOFT AND AT RIDGE LEVEL, WHILE
CIRRUS BEGINS TO SPREAD MAINLY INTO AREAS NORTH OF INTERSTATE 80.

THE WIND ADVISORY EVENT IS STILL ON TRACK FOR TUESDAY AND TUESDAY
NIGHT ALTHOUGH SOME MODIFICATIONS WERE MADE. THE FIRST CHANGE WAS
INCLUDING THE WEST CENTRAL NV BASIN TO THE ADVISORY, WITH THE
BEST CHANCE FOR STRONG GUSTS WEST OF HIGHWAY 95, INCLUDING SILVER
SPRINGS, FERNLEY AND PYRAMID LAKE. THE SECOND CHANGE WAS EXTENDING
THE ADVISORY INTO WEDNESDAY MORNING FOR THE RENO-TAHOE-MONO
ZONES. AS THE UPPER TROUGH PASSES ACROSS THE SIERRA AND FAR
WESTERN NV EARLY WED MORNING, MODEL GUIDANCE (ESPECIALLY THE NAM) IS
HINTING AT A PERIOD OF MOUNTAIN WAVE ACTIVITY WITH POTENTIAL FOR
SOME STRONGER DOWNSLOPE GUSTS AFFECTING THESE AREAS AT TIMES,
GENERALLY BETWEEN MIDNIGHT AND 7 AM. THESE STRONGER WINDS MAY BE
MORE LOCALIZED AND ERRATIC COMPARED TO THE MAIN WIND EVENT TUESDAY
AFTERNOON AND EVENING, BUT ARE WORTH INCLUDING IN THE ADVISORY.
WITH THE OVERALL SLOWER PROGRESSION OF THE MAIN TROUGH, THE PEAK
700 MB WINDS UP TO 60 KT AND TIGHTEST 700 MB TEMPERATURE GRADIENT
ARE PROJECTED TO OCCUR DURING THE EARLY-MID MORNING HOURS.

A SHORT PERIOD OF LIGHT PRECIPITATION WILL ALSO ACCOMPANY THE COLD
FRONT PASSAGE LATE TUESDAY NIGHT INTO WEDNESDAY MORNING MAINLY
NORTH OF A TRUCKEE-GERLACH LINE. OVERALL RAINFALL AMOUNTS ARE
EXPECTED TO BE LESS THAN 0.10 INCH, EXCEPT FOR LOCALLY HIGHER
AMOUNTS UP TO 0.25 INCH NEAR THE OREGON BORDER AND IN TYPICALLY
WETTER PARTS OF WESTERN LASSEN AND CENTRAL PLUMAS COUNTIES. FOR
AREAS SOUTH OF THE TRUCKEE-GERLACH LINE, LITTLE OR NO MEASURABLE
PRECIP IS EXPECTED. HIGHER PEAKS IN NORTHEAST CALIFORNIA MAY
RECEIVE AN INCH OR TWO OF SNOW, AND VERY LIGHT SNOW MAY BRIEFLY
REACH YUBA PASS AND DONNER SUMMIT EARLY WEDNESDAY MORNING BUT
ACCUMULATIONS ON ROADS ARE UNLIKELY.

FOR THE REMAINDER OF WEDNESDAY, LEFTOVER SHOWERS WILL END WITH
TEMPERATURES COOLING DOWN TO THE 60S FOR MOST LOWER ELEVATIONS.
BRISK WEST WINDS WITH GUSTS 30-40 MPH ARE EXPECTED MAINLY NORTH
OF HIGHWAY 50 DURING THE AFTERNOON BEHIND THE TROUGH PASSAGE, WITH
THESE WINDS DIMINISHING BY WEDNESDAY EVENING. AREAS OF CIRRUS WILL
MOVE ACROSS THE REGION THROUGH WEDNESDAY NIGHT SO WHILE A COOLER
NIGHT IS EXPECTED, WIDESPREAD FREEZING TEMPERATURES ARE UNLIKELY
IN THE LOWER ELEVATIONS. MJD

.LONG TERM...THURSDAY THROUGH MONDAY...

NOT MUCH CHANGE IN THE LARGE SCALE PATTERN FOR THE WEEKEND. DEEP
TROUGH OVER THE PACIFIC ALONG 140W WITH A BUILDING RIDGE OVER THE
INTERMOUNTAIN WEST. MODELS PUSH ENERGY AND MOISTURE INTO THE RIDGE,
BUT MOST IS DEFLECTED TOWARD THE PACIFIC NORTHWEST.

AT THIS TIME PROBABLY LOOKING AT INCREASED CLOUD COVER FOR
THURSDAY AND FRIDAY WITH CLEARING SKIES FOR THE WEEKEND AS THE
RIDGE STRENGTHENS. WITH THE RIDGE AXIS TO OUR EAST, THERE WILL BE
AFTERNOON WEST TO SOUTHWEST WINDS UP TO 25 MPH FOR THE WEEKEND.
AFTERNOON HIGHS WILL WARM INTO THE 70S FOR THE LOWER ELEVATIONS
WITH 60S TO LOW 70S FOR THE SIERRA. BRONG

&&

.AVIATION...

VFR CONDITIONS WITH LIGHT WINDS TODAY.

LOW PRESSURE WILL APPROACH THE PACIFIC NORTHWEST TODAY TURNING THE
FLOW ALOFT BACK TO THE SOUTH-SOUTHWEST. MOUNTAIN WAVES WITH
TURBULENT APPROACHES MAY BEGIN EARLY TUESDAY MORNING AS SIERRA RIDGE
WINDS INCREASE. THE STRONGEST RIDGE WINDS AND MOUNTAIN WAVES WILL BE
FROM TUESDAY AFTERNOON AND CONTINUE INTO WEDNESDAY MORNING. MODELS
ARE STARTING TO SHOW A DOWNSLOPE SIGNATURE AROUND 09-12Z WEDNESDAY,
WHICH IS JUST AHEAD OF THE WEAKENING COLD FRONT.

TUESDAY AFTERNOON WINDS AT LOWER ELEVATIONS WILL BE SOUTHERLY WITH
PEAK GUSTS OF 30-50 KTS. KRNO IS PRONE TO STRONG SOUTH WINDS, WHICH
COULD MATERIALIZE AS A 30-40 KT SUSTAINED WIND TUESDAY AFTERNOON
AND EVENING. LOW LEVEL WIND SHEAR AND/OR ROTORS ARE ALSO POSSIBLE
AT ALL TERMINALS TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING WITH
PEAK SIERRA RIDGE WINDS OF 60-80 KTS.

IN ADDITION TO THE WINDS, RAIN AND HIGH ELEVATION SNOW IS POSSIBLE
TUESDAY NIGHT INTO WEDNESDAY. AT THIS TIME BEST CHANCE FOR
PRECIPITATION IS NORTH AND WEST OF KTRK TO GERLACH. MOUNTAIN
OBSCUREMENTS AND MVFR CEILINGS ARE POSSIBLE. BRONG

&&

.FIRE WEATHER...

FIRE WEATHER WATCH IS IN EFFECT FOR ALL OF WESTERN NEVADA SOUTH OF
SMOKE CREEK DESERT TO WINNEMUCCA FOR TUESDAY DUE TO STRONG WINDS AND
LOW HUMIDITY. THIS INCLUDES FIRE ZONES 450, 453 AND 459.

BIGGEST CONCERN IS THE WINDS TUESDAY THROUGH WEDNESDAY MORNING AHEAD
OF THE COLD FRONT. SOUTHWEST WINDS OF 20-35 MPH WITH GUSTS UP TO 55
MPH ARE LIKELY FOR ALL AREAS. GUSTS IN WIND PRONE AREAS ALONG
HIGHWAY 395, INCLUDING THE SIERRA FRONT, COULD REACH 65 MPH.

WINDS WILL BE SLOW TO DECREASE TUESDAY NIGHT AS THE COLD FRONT MOVES
INTO THE NORTHERN SIERRA AND NORTHWEST NEVADA. THE HIGHEST GUST
POTENTIAL COULD OCCUR EARLY WEDNESDAY MORNING AS MODELS ARE HINTING
AT A SHORT PERIOD OF DOWNSLOPE WINDS JUST AHEAD OF THE COLD FRONT.
THIS WOULD IMPACT THE SIERRA FRONT FROM DOYLE, THROUGH RENO,
CARSON, DOUGLAS AND INTO NORTHERN MONO COUNTY. HUMIDITY WILL BE
INCREASING DURING THIS TIME, BUT COULD BE AS LOW AS 20%. BRONG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 11 AM TUESDAY TO 1 AM PDT WEDNESDAY NVZ005.

     WIND ADVISORY FROM 11 AM TUESDAY TO 11 AM PDT WEDNESDAY
     NVZ002-003.

     FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY
     NIGHT NVZ450-453-459.

     WIND ADVISORY FROM 11 AM TUESDAY TO 1 AM PDT WEDNESDAY NVZ004.

CA...WIND ADVISORY FROM 11 AM TUESDAY TO 1 AM PDT WEDNESDAY
     CAZ070-071.

     WIND ADVISORY FROM 11 AM TUESDAY TO 11 AM PDT WEDNESDAY
     CAZ072-073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

Nearby

Red Flag Warnings in Nevada, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.